Ireland. The Irish Medicines Board has reviewed reports of psychiatric effects associated with the use of the retinoid, isotretinoin (Roaccutane: Roche), in conjunction with national and European experts and the company. Isotretinoin is indicated for the treatment of cystic and conglobate acne vulgaris, or recalcitrant or recurrent severe acne. As a result of this review, the following warning statement has been included in the prescribing information for isotretinoin.
“Special warnings and special precautions for use. Roaccutane [isotretinoin] may cause depression, psychotic symptoms and, rarely, suicide. Discontinuation of Roaccutane [isotretinoin] may be insufficient and further evaluation may be necessary.
Particular care needs to be taken in patients with a history of depression and all patients should be monitored for signs of depression and referred for appropriate treatment if necessary.
Undesirable effects. Depression, psychotic symptoms and, rarely, suicide have been reported with Roaccutane [isotretinoin]. Of the patients reporting depression, some indicated that their symptoms subsided with discontinuation of treatment and recurred with reinstitution of treatment.”
The Board has received a total of 6 reports of psychiatric events including one case of suicide occurring during treatment with isotretinioin.
[See also Pharmaceuticals Newsletter Nos. 9&10, September & October 1998 and Nos. Nos. 3&4, March & April 1998]
Reference: Irish Medicines Board, Drug Safety Newsletter, Issue No. 8, September 1998.